Alert archive / Kansas / Red Flag Warnings in 2013

Red Flag Warning 16, NWS Dodge City, KS

June 24, 2013Hamilton County, Kearny County, Stanton County, Kansas

NWS Dodge City, KS issued this red flag warning at Jun 24, 2013, 9:07 AM MDT for Hamilton County, Kearny County, Stanton County, Kansas. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2013, 9:07 AM MDT (15:07 UTC)
Expired
Jun 24, 2013, 7:00 PM MDT
In force
10 hr
Issued by
NWS Dodge City, KS

Counties Hamilton County, KS, Kearny County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 146 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 976 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
976 J/kg
Mixed-layer CIN
-626 J/kg
Mixed-layer LCL
2012 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

916 
WWUS83 KDDC 241507
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1007 AM CDT MON JUN 24 2013

...CRITICAL FIRE WEATHER CONDITIONS LIKELY THIS AFTERNOON...

.STRONG SOUTH TO SOUTHWEST WINDS WILL DEVELOP TODAY AS A SURFACE TROUGH
STRENGTHENS ACROSS EASTERN COLORADO AND A DRYLINE PUSHES EAST INTO
WESTERN KANSAS. VERY LOW RELATIVE HUMIDITIES AND GUSTY WINDS WILL
RESULT IN EXTREME FIRE WEATHER CONDITIONS THIS AFTERNOON INTO
EARLY EVENING.

KSZ061-062-074-250200-
/O.NEW.KDDC.FW.W.0016.130624T1507Z-130625T0200Z/
HAMILTON-KEARNY-STANTON-
1007 AM CDT MON JUN 24 2013 /907 AM MDT MON JUN 24 2013/

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING FOR LOW RELATIVE HUMIDITY AND STRONG WINDS FOR FAR WESTERN KANSAS...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING FOR LOW RELATIVE HUMIDITY AND STRONG WINDS...WHICH IS IN EFFECT
UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 061 HAMILTON...FIRE WEATHER 
  ZONE 062 KEARNY AND FIRE WEATHER ZONE 074 STANTON.

* WINDS...SOUTH TO SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 35
  MPH.

* TIMING...THROUGH 9 PM.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* TEMPERATURES...NEAR 100 DEGREES.

* IMPACTS...ANY OUTDOOR FIRES COULD QUICKLY SPREAD AND POSSIBLY 
  GET OUT OF CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$


FINCH
1 follow-up statement
183 
WWUS83 KDDC 250100
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
800 PM CDT MON JUN 24 2013

...RED FLAG WARNING HAS BEEN CANCELLED...


KSZ061-062-074-250200-
/O.CAN.KDDC.FW.W.0016.000000T0000Z-130625T0200Z/
HAMILTON-KEARNY-STANTON-
800 PM CDT MON JUN 24 2013 /700 PM MDT MON JUN 24 2013/

...RED FLAG WARNING IS CANCELLED FOR WEST CENTRAL KANSAS...


$$
BURGERT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Jun 24, 5:05 AM MDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 24, 5:05 AM MDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
605 AM CDT MON JUN 24 2013

...UPDATE TO AVIATION...

.SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 306 AM CDT MON JUN
24 2013

THE MAIN FORECAST CHALLENGES ARE FOR STRONG SOUTH WINDS AND SMALL
CHANCES FOR THUNDERSTORMS INTO TONIGHT.

AN UPPER LEVEL SOUTHERN BRANCH JET STREAK NOSES INTO THE AREA JUST
SOUTH TO SOUTHEAST OF DODGE CITY THIS MORNING WITH A SMALL CHANCE
FOR THUNDERSTORMS. ANOTHER NORTHERN BRANCH JET AND ASSOCIATED
SHORTWAVE TROUGH MOVES INTO THE NORTHERN TO CENTRAL ROCKIES TONIGHT.
LOTS OF MID AND HIGH LEVEL CLOUDINESS IS FORECAST TODAY TO
OVERSPREAD THE CENTRAL PLAINS. THE NAM MODEL HAS A SMALL CHANCE FOR
AFTERNOON AND EVENING THUNDERSTORMS OVER MUCH OF SOUTHWEST AND SOUTH
CENTRAL KANSAS, SO WILL JUST CARRY A SMALL POP TO COVER. FORECAST
SOUNDINGS SHOW SOME GOOD INSTABILITY WITH A WEAK MID LEVEL WARM CAP,
SO CANNOT RULE OUT A FEW THUNDERSTORMS AFTER MAX HEATING, ALTHOUGH
THE CLOUD COVER MAY BE INHIBITIVE. WIDESPREAD SEVERE THUNDERSTORMS
ARE NOT ANTICIPATED INTO TONIGHT BECAUSE OF A LACK OF STRONG WINDS
ALOFT, ALTHOUGH A FEW PULSE STORMS MAY PRODUCE SOME SMALL HAIL AND
GUSTY WINDS.

WINDS INCREASE TO 25 TO 35 MPH WITH GUSTS TO 40 MPH BY LATE MORNING
INTO THE AFTERNOON AS THE SURFACE PRESSURE GRADIENT INCREASES. WILL
GO AHEAD WITH A WIND ADVISORY FOR ALL OUR FORECAST AREA COUNTIES
EXPECT FOR THE FAR WESTERN 3 OF HAMILTON, STANTON, AND MORTON. THESE
COUNTIES MAY BE JUST BELOW CRITERIA CLOSER TO THE LEE TROUGH AXIS.

HIGHS TODAY MAY BE LIMITED A FEW DEGREES FROM EXTENSIVE CLOUDS BUT
WITH GOOD MIXING SHOULD HIT THE UPPER 90S. OVERNIGHT LOWS TONIGHT
WILL BE AGAIN MILD WITH SOUTH WINDS OF 15 TO 24 MPH AND RANGE FROM
THE UPPER 60 FAR WEST TOWARD THE COLORADO BORDER TO THE MID 70 NEAR
SAINT JOHN TO MEDICINE LODGE.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 200 AM CDT MON JUN 24 2013

MEDIUM RANGE MODELS INDICATE A GENERAL WESTERLY FLOW ALOFT EARLY IN
THE PERIOD GRADUALLY BECOMING MORE NORTHWESTERLY BY MIDWEEK AS UPPER
LEVEL RIDGING BEGINS TO SLOWLY BUILD ACROSS THE INTERMOUNTAIN WEST.
ALTHOUGH AMPLE LOW LEVEL MOISTURE WILL BE PRESENT ACROSS CENTRAL AND
PORTIONS OF WESTERN KANSAS, DRIER CONDITIONS CAN BE EXPECTED THROUGH
THE END OF THE WEEK AS THE UPPER LEVEL RIDGING EDGES EAST INTO THE
WESTERN HIGH PLAINS, KEEPING A WEAK FLOW ALOFT IN PLACE.
TEMPERATURES WILL BE ABOVE NORMAL TUESDAY AS A PREVAILING LOW LEVEL
SOUTHERLY FLOW CONTINUES TO DRAW WARMER AIR NORTHWARD INTO WESTERN
KANSAS. THE NAM, GFS, AND ECMWF SHOW H85 TEMPERATURES UP NEAR 30C
ACROSS CENTRAL KANSAS TO THE LOWER 30S(C) IN FAR SOUTHWEST KANSAS.
LOOK FOR HIGHS NEAR TO JUST ABOVE 100F TUESDAY AFTERNOON. SIMILAR
TEMPERATURES ARE LIKELY THROUGH AT LEAST THURSDAY AS THE UPPER LEVEL
RIDGING BUILDS FURTHER EAST ACROSS THE WESTERN HIGH PLAINS THROUGH
THE END OF THE WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 600 AM CDT MON JUN 24 2013

VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH LATE THIS
EVENING. AS FOR WINDS, A SURFACE LOW WILL STRENGTHEN ACROSS
EXTREME EASTERN COLORADO TODAY. AS A RESULT, SOUTHERLY WINDS OF 15
TO 25KT EARLY THIS MORNING WILL INCREASE UP TO AROUND 25 TO 35KT
THROUGH EARLY THIS AFTERNOON, THEN SUBSIDE BELOW 25KT THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  97  72 101  69 /  20  20   0   0
GCK  97  71 101  66 /  20  20   0   0
EHA  98  69 101  66 /  10  20   0   0
LBL  97  72 102  68 /  20  20   0   0
HYS  98  73 101  70 /  10  20   0   0
P28  97  74 100  75 /  20  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING
FOR KSZ030-031-043>046-062>066-075>081-085>090.

&&

SHORT TERM...KRUSE
LONG TERM...JJOHNSON
AVIATION...JJOHNSON
Hazardous weather outlook, Jun 24, 2:24 AM MDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
324 AM CDT MON JUN 24 2013

KSZ030-031-043>046-061>066-074>081-084>090-251000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
324 AM CDT MON JUN 24 2013 /224 AM MDT MON JUN 24 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY HAS BEEN POSTED FOR LATE THIS MORNING UNTIL
EARLY EVENING. SEE THE LATEST ADVISORY MESSAGE FOR MORE DETAILS.

A FEW THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON INTO THE
EVENING ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS. SEVERE
THUNDERSTORMS ARE NOT EXPECTED, HOWEVER SOME STORMS MAY CONTAIN
SMALL HAIL, STRONG WIND GUSTS TO 50 MPH, AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED INTO TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:39 PM MDTSpecial Weather StatementDDCMorton66 min
Jun 23, 7:05 PM MDTSpecial Weather StatementDDCMorton55 min
Jun 23, 7:26 PM MDTSpecial Weather StatementDDCStanton64 min
Jun 23, 7:59 PM MDTSpecial Weather StatementDDCStanton46 min
Jun 23, 8:19 PM MDTSpecial Weather StatementDDCGrant41 min
Jun 24, 2:00 AM MDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 18 more17 hr
Jun 24, 3:30 PM MDTSpecial Weather StatementDDCStevens45 min
Jun 24, 4:08 PM MDTSpecial Weather StatementDDCHaskell52 min
Jun 24, 4:29 PM MDTSpecial Weather StatementDDCFord, Meade46 min
Jun 24, 4:34 PM MDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade56 min
Jun 24, 5:06 PM MDTSpecial Weather StatementDDCHodgeman39 min
Jun 24, 5:13 PM MDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman17 min
Jun 24, 5:23 PM MDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade37 min
Jun 24, 5:25 PM MDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Pawnee50 min
Jun 24, 5:33 PM MDTSevere Thunderstorm WarningDDCGray, Meade, Seward27 min
Jun 24, 5:56 PM MDTSevere Thunderstorm WarningDDCFord, Gray, Meade49 min

Nearby

Red Flag Warnings in Kansas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.